Alert archive / Ohio / Small Craft Advisories in 2019

Small Craft Advisory 33, NWS Cleveland, OH

May 10, 2019

NWS Cleveland, OH issued this small craft advisory at May 10, 2019, 3:40 AM EDT. It took effect at May 10, 2019, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 10, 2019, 3:40 AM EDT (07:40 UTC)
In effect from
May 10, 2019, 10:00 AM EDT
Expired
May 10, 2019, 8:00 PM EDT
In force
10 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

625 
WHUS71 KCLE 100740
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
340 AM EDT Fri May 10 2019

LEZ145>149-101545-
/O.NEW.KCLE.SC.Y.0033.190510T1400Z-190511T0000Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
340 AM EDT Fri May 10 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 10 AM this morning to
8 PM EDT this evening.

* WINDS...West 10 to 20 knots with gusts up to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
3 follow-up statements
121 
WHUS71 KCLE 101400
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1000 AM EDT Fri May 10 2019

LEZ145>149-102200-
/O.CON.KCLE.SC.Y.0033.000000T0000Z-190511T0000Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1000 AM EDT Fri May 10 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...West 15 to 20 knots with gusts up to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
079 
WHUS71 KCLE 102008
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
408 PM EDT Fri May 10 2019

LEZ145>149-110000-
/O.CON.KCLE.SC.Y.0033.000000T0000Z-190511T0000Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
408 PM EDT Fri May 10 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet subsiding to 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
001 
WHUS71 KCLE 110000
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
800 PM EDT Fri May 10 2019

LEZ145>149-110100-
/O.EXP.KCLE.SC.Y.0033.000000T0000Z-190511T0000Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
800 PM EDT Fri May 10 2019

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have decreased enough to allow the small craft 
advisory to expire.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at May 10, 1:52 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 10, 1:52 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
152 AM EDT Fri May 10 2019

.SYNOPSIS...
Low pressure over northern lower Michigan will continue to lift
northeast through southeastern Ontario this afternoon and into
tonight with the resulting cold front moving east through Ohio
Thursday night into Friday morning. High pressure builds into
the region behind the cold front on Friday night with it
centered over lower Michigan by Saturday morning. Low pressure
develops over the southern Tennessee Valley on Saturday night and
enters eastern Ohio on Sunday into Sunday night.

&&

.NEAR TERM /THROUGH TODAY/...
With the evening forecast update, we tweaked pop grids a little
bit with radar trends through the evening hours. We also updated
latest wind and temperature trends. Otherwise, no impactful or
significant changes were made to the ongoing forecast from this
afternoon. We will keep an eye on any heavier showers or storms
that train over the same areas this evening for any potential
isolated hydro issues. Otherwise, strong storm potential is
decreasing now as we are losing daytime heating, etc.

Previous discussion...
A positively tilted trough is currently situated over the
western 2/3 of the CONUS. This combined with an area of upper-
level divergence should provide sufficient synoptic scale lift
to support precipitation over the region. At the surface, the
resulting surface low is located over northern Michigan, with a
cold front stretching through lower Michigan, central Indiana,
and as far south as southern Texas. This front isn't especially
deep with frontogenesis only noticeable through 925mb. However,
it's still relatively strong with 1000-925mb frontogenesis of up
to 5K/100km/3hr. Warm air advection this morning combined with
daytime heating has allowed temperatures in most locations to
soar into the 70s. With dewpoints in the mid-60s, SBCAPE has
increased to upwards of 2000 J/kg. PWAT has increased to 1.4
inches, which is near the maximum PWAT observed at KDTX, KBUF,
KPBZ and KILN this time of the year. Wind shear is marginal
though, with 0-6km bulk shear under 40kts. Without the shear,
the environment isn't very supportive of long-lived severe
weather, though given the instability and moisture, wouldn't be
surprised to see an isolated storm produce severe hail or wind
damage. Flooding will be the main concern given this
environment, and may lead to localized flash flooding if storms
do decide to start training over the same region.

In addition to the showers and thunderstorms today, winds out
of the south may gust to as high as 35kts this afternoon. These
winds should slowly die down after sunset and through the night.
PoPs will will diminish late tonight with the cold frontal
passage. With strong cold advection behind the front, high
temperatures may occur first thing in the morning before
decreasing again during the day on Friday. The cooling trend
will continue Friday night with temperatures dropping into the
mid-low 40s. Areas out east, particularly NW PA, may approach
frost conditions but didn't include it with this update; future
shifts will have to closely monitor the temperature forecast for
Friday night.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
High pressure will control the region on Saturday with dry
conditions anticipated. The next area of low pressure will be moving
into the Ohio River Valley region by Sunday morning with increasing
chances of rain starting late Saturday then continuing into Sunday.
The heavier showers should shift east of the region by Sunday night
with some light rain/drizzle possible under the upper level trough.

It will be a cool weekend with highs mostly in the 50s, maybe a few
locations touching 60 across the south.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The upper level trough will linger across the area on Monday with
showers across the area. If we get much in the way of sunshine
across the area the low level lapse rates could increase
significantly and produce some thunder with small hail. The upper
low will be slow to drift east of the area so we will remain cool
with isolated scattered showers only gradually shifting eastward out
of the area. By Tuesday afternoon high pressure will at least
briefly dry the region. However the next area of low pressure will
be moving toward the region Wednesday into Thursday. Models are not
handling this active weather pattern at all so confidence in the
forecast is low beyond Tuesday.

Highs Sunday into Monday will be in the 50s to near 60. Potentially
warmer Tuesday through Thursday with highs back into the 60s.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
Showers will continue to stream northeast across the area ahead
of a cold front near a DET-TOL-FDY line at 06Z. Showers will
linger through 09-10Z before starting to break up and shift
east. MVFR ceilings are expected behind the front with several
sites likely dropping to IFR towards sunrise. Some areas may
hold on to the IFR ceilings through mid morning before better
mixing helps to lift the cloud deck. Most locations will trend
towards VFR by late afternoon and tend to scatter out between
03-06Z.

Southwesterly winds will shift to westerly with the passage of
the cold front that will reach YNG/ERI by 13Z. Wind gusts will
increase towards 16Z with gusts to 20 knots common during the
afternoon. Winds will become more northwesterly Friday night.

OUTLOOK...Non-VFR possible Sunday into Monday with showers.

&&

.MARINE...
Low pressure over Michigan will move northeast to Quebec overnight
with a cold front moving across the area overnight into Friday
morning. Westerly winds increase in the wake of the front Friday
morning with a small craft advisory possible by mid morning into the
afternoon. High pressure then takes control for Saturday with light
winds. However by Sunday the next area of low pressure will develop
near the Ohio River Valley with easterly winds once again developing
on the lake. This will cause high water levels for the western Basin
Saturday night into at least Sunday morning.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Griffin/Saunders
SHORT TERM...MM
LONG TERM...MM
AVIATION...KEC
MARINE...MM
Hazardous weather outlook, May 9, 8:11 AM EDT, 19 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
811 AM EDT Thu May 9 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101215-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
811 AM EDT Thu May 9 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a possibility for strong to severe thunderstorms this
afternoon and evening. Any stronger thunderstorm will pose a damaging
wind and large hail threat. Heavy rain will also be possible with
thunderstorms this evening and may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-101215-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
811 AM EDT Thu May 9 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Ohio, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.